Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Topeka, KS
NWS Topeka, KS issued this flash flood watch at Aug 4, 2017, 4:24 AM CDT for 9 counties in Kansas. It took effect at Aug 5, 2017, 7:00 AM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2017, 4:24 AM CDT (09:24 UTC)
- In effect from
- Aug 5, 2017, 7:00 AM CDT
- Expired
- Aug 6, 2017, 2:40 AM CDT
- In force
- 20 hr
- Issued by
- NWS Topeka, KS
- Flood severity
- None
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Osage County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
123 WGUS63 KTOP 040924 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 424 AM CDT Fri Aug 4 2017 KSZ024-026-039-040-055-056-042100- /O.NEW.KTOP.FF.A.0002.170805T2100Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin- Including the cities of Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, and Ottawa 424 AM CDT Fri Aug 4 2017 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... The National Weather Service in Topeka has issued a * Flash Flood Watch for portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Douglas, Franklin, Osage, and Shawnee. In northeast Kansas, Jackson and Jefferson. * From Saturday afternoon through Sunday morning * A slow moving and intense storm system will bring heavy rainfall across the watch area through Sunday morning. Environmental conditions in place suggest widespread rainfall totals of 1 to 3 inches...with locally higher amounts expected. Antecedent rainfall the past week will also enhance the risk for flash flooding from runoff. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
5 follow-up statements
483 WGUS63 KTOP 041829 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 129 PM CDT Fri Aug 4 2017 KSZ058-059-051000- /O.EXB.KTOP.FF.A.0002.170805T1200Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Coffey-Anderson- Including the cities of Burlington, Lebo, and Garnett 129 PM CDT Fri Aug 4 2017 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... The National Weather Service in Topeka has expanded the * Flash Flood Watch to include a portion of east central Kansas, including the following areas, Anderson and Coffey. * From Saturday morning through Sunday morning * A storm system will bring multiple rounds of heavy rainfall across the watch area through Sunday morning. Environmental conditions in place suggest widespread rainfall totals of 1 to 3 inches...with locally higher amounts expected. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KSZ024-026-039-040-055-056-051000- /O.EXT.KTOP.FF.A.0002.170805T1200Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin- Including the cities of Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, and Ottawa 129 PM CDT Fri Aug 4 2017 ...FLASH FLOOD WATCH NOW IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY MORNING... The Flash Flood Watch is now in effect for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Douglas, Franklin, Osage, and Shawnee. In northeast Kansas, Jackson and Jefferson. * From Saturday morning through Sunday morning * A storm system will bring multiple rounds of heavy rainfall across the watch area through Sunday morning. Environmental conditions in place suggest widespread rainfall totals of 1 to 3 inches...with locally higher amounts expected. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
232 WGUS63 KTOP 050800 FFATOP Flood Watch National Weather Service Topeka KS 300 AM CDT Sat Aug 5 2017 KSZ024-026-039-040-055-056-058-059-052100- /O.CON.KTOP.FF.A.0002.170805T1200Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson- Including the cities of Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 300 AM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM CDT THIS MORNING THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Osage, and Shawnee. In northeast Kansas, Jackson and Jefferson. * From 7 AM CDT this morning through Sunday morning * A storm system will bring multiple rounds of heavy rainfall across the watch area through Sunday morning. Environmental conditions in place suggest widespread rainfall totals of 1 to 3 inches...with locally higher amounts expected. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
443 WGUS63 KTOP 052101 FFATOP URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Topeka KS 401 PM CDT Sat Aug 5 2017 KSZ054-060515- /O.EXA.KTOP.FF.A.0002.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon- Including the city of Emporia 401 PM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... The National Weather Service in Topeka has expanded the * Flash Flood Watch to include a portion of east central Kansas, including the following area, Lyon. * Through Sunday morning * A storm system will bring multiple rounds of heavy rainfall across the watch area through Sunday morning. Environmental conditions in place suggest widespread rainfall totals of 1 to 3 inches...with locally higher amounts expected. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ KSZ024-026-039-040-055-056-058-059-060515- /O.CON.KTOP.FF.A.0002.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey-Anderson- Including the cities of Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 401 PM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Osage, and Shawnee. In northeast Kansas, Jackson and Jefferson. * Through Sunday morning * A storm system will bring multiple rounds of heavy rainfall across the watch area through Sunday morning. Environmental conditions in place suggest widespread rainfall totals of 1 to 3 inches...with locally higher amounts expected. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
252 WGUS63 KTOP 060357 FFATOP Flood Watch National Weather Service Topeka KS 1057 PM CDT Sat Aug 5 2017 KSZ024-026-039-040-054>056-058-059-061200- /O.CON.KTOP.FF.A.0002.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson-Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1057 PM CDT Sat Aug 5 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY... The Flash Flood Watch continues for * Portions of east central Kansas and northeast Kansas, including the following areas, in east central Kansas, Anderson, Coffey, Douglas, Franklin, Lyon, Osage, and Shawnee. In northeast Kansas, Jackson and Jefferson. * Until 7 AM CDT Sunday * Heavy rainfall remains possible through the night with multiple round of showers and thunderstorms likely. Local rainfall amounts over 2 inches are possible. Some locations in the watch area already received heavy rainfall this morning and will be susceptible to flooding. * Flash flooding could occur rapidly, especially along creeks, streams, and rivers. Low water crossings and other flood prone areas could see quick rises once rainfall begins. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
697 WGUS63 KTOP 060740 FFATOP Flood Watch National Weather Service Topeka KS 240 AM CDT Sun Aug 6 2017 KSZ024-026-039-040-054>056-058-059-060845- /O.CAN.KTOP.FF.A.0002.000000T0000Z-170806T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jackson-Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey- Anderson- Including the cities of Holton, Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 240 AM CDT Sun Aug 6 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of east central Kansas and northeast Kansas has been cancelled. Much of the shower and thunderstorm activity has shifted to the south of the watch area, therefore the watch has been cancelled. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 3, 5:52 PM CDT, 10 hours 32 minutes earlier.
Area forecast discussion, Aug 3, 5:52 PM CDT, 10 hours 32 minutes before
Area Forecast Discussion National Weather Service Topeka KS 552 PM CDT Thu Aug 3 2017 ...AVIATION UPDATE... .SHORT TERM...(This evening through Friday) Issued at 315 PM CDT Thu Aug 3 2017 Surface cold front pushed through the CWA this morning with convective initiation taking place in Anderson and Coffey counties around 17Z, quickly pushing south of the CWA by early afternoon. Mid-level convection working east off the High Plains this afternoon may bring a few showers to western portions of the area before dissipating by sunset. Surface Canadian high pressure will build southeastward through tonight and bring unseasonably cool weather to the region tonight into tomorrow. Lows will range from the low 50s NE to the upper 50s SW, with residual midlevel clouds helping to keep temps warmer in the south. Friday looks to be quite pleasant with highs only in the upper 70s to around 80 with H850 temps only around +10 to +12 C. The center of the high will move east by late Friday afternoon with return southerly flow setting in by tomorrow evening. .LONG TERM...(Friday night through Thursday) Issued at 315 PM CDT Thu Aug 3 2017 On Friday night isentropic lift and frontogenesis will increase as a shortwave embedded within the northwest flow aloft lifts out over the plains. The deepening lee side trough will support a strong low level jet overnight, which will focus moisture convergence across the area. The pwat values will approach 1.5-1.8" and the moisture transport vectors will become maximized, so moderate to heavy rainfall appears possible. This area of focused lift will move eastward Friday night through Saturday. During the day Saturday an inverted surface trough develops somewhere in eastern KS in response to a deepening surface low pressure in southwest KS. On Saturday night a shortwave moving over NE and IA will push this trough southward. Ahead of the trough the moisture transport vectors will again be maximized over the area and pwat values reach upwards of 2" thus supporting another round of moderate to heavy rainfall. Now there are some model differences as to where exactly this heavy rain will occur, and if there will be any breaks between rounds. The operational GFS is much further south with it's signal over south central KS, while the NAM is over northeast KS, and the ECMWF is just about right in the middle of our forecast area. The GFS ensembles definitely agree more with the ECMWF and NAM with regards to the location of heavy rain. The exact amounts will be difficult to pin point especially given that there may be training and very efficient rainfall rates. The GFS ensemble mean is around 2-4" across the entire area by Sunday evening. Some of the highest amounts are upwards of 7" mainly in portions of northeast KS. This signal is most likely tied to a possible pivot point, which would be just north of the warm front extension and the inverted surface trough axis before it pushes southward. The area will begin to dry out during the day Sunday, so the best time frame for heavy rainfall will be late Friday night through Sunday morning. Not all locations will receive rain through that entire period, but it could be possible near the pivot point if it actually unfolds. The next best chance for precipitation will be Wed onward as a cold front approaches from the northwest. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 552 PM CDT Thu Aug 3 2017 Dry air with the sfc ridge will lead to VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Sanders AVIATION...Wolters
Hazardous weather outlook, Aug 3, 3:13 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 313 PM CDT Thu Aug 3 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-042015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 313 PM CDT Thu Aug 3 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms are likely late Friday night through Sunday morning, which may produce widespread rainfall amounts of 1 to 3 inches with locally higher amounts. This may lead to areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.